Hail, Montgomery
- When
- May 2, 5:48 PM EST
- Where
- Montgomery County, 1.61 mi E of Glen
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.050, -77.190
Reported by MO015.
A cold front moved through the Mid-Atlantic region and showers and thunderstorms developed ahead and along the frontal boundary. Many thunderstorms became severe with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front moved through the Mid-Atlantic region and showers and thunderstorms developed ahead and along the frontal boundary. Many thunderstorms became severe with large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 2, 2:17 PM EST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 317 PM EDT MON MAY 2 2016 .SYNOPSIS...A COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA TONIGHT. HIGH PRESSURE WILL BRIEFLY RETURN FOR WEDNESDAY. A LARGE AREA OF UPPER LEVEL LOW PRESSURE IS EXPECTED TO IMPACT THE AREA THURSDAY AND FRIDAY BEFORE HIGH PRESSURE RETURNS FOR THE WEEKEND. && .NEAR TERM /THROUGH TUESDAY/...RISK FOR THUNDERSTORMS MAINLY FAR SOUTHERN AREAS WHERE STORMS OVER RNK AREA WILL TRACK ENE INTO NELSON...AUGUSTA AND ALBERMALE COUNTIES. ENVIRONMENT IS ACTUALLY LESS FVRBL FOR SEVERE WX THAN YESTERDAY. RECENT ACARS DATA FROM IAD AND BWI SHOW A 4C DEGREE RISE AT 500 MB SINCE 12Z AND CINH VALUES RANGING FROM 55 J/KG IN NRN VA TO OVER 200 J/KG IN NORTHEAST MD. ENVIRONMENT IS MORE UNSTABLE IN THE CHARLOTTESVILLE AREA WHERE CLOUD STREETS ARE EVIDENT BUT ALOFT TEMPS HAVE WARMED UP CONSIDERABLY MAKING LARGE HAIL LESS LIKELY. GUSTY WINDS WILL BE THE MAIN THREAT. TONIGHT...SHORTWAVE-TROUGH OVER MISSOURI WILL TRACK EWD WITH MULTIPLE SFC WAVES MOVING ACROSS THE AREA ALONG SLOW MOVING CDFNT. RAIN/SHOWERS AND MAINLY ELEVATED THUNDERSTORMS WILL SPREAD OVER THE AREA THIS EVENING AND CONTINUE THROUGHT THE NIGHT INTO TUE MORNING BEFORE MOVING OFFSHORE TUE AFTERNOON. RAINFALL TOTALS WILL RANGE FROM HALF INCH ACROSS THE PA BORDER TO OVER AN INCH SOUTH OF I-66 AND U.S. ROUTE 50. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...SFC RIDGING BUILDS IN TUE NIGHT AND EARLY WED WITH A LULL IN PRECIP. A DEEP UPPER LEVEL LOW FORMS OVER MICHIGAN AND DROPS SLOWLY SWD TOWARD THE OH VALLEY. SHOWERS MOVE IN AGAIN WED NIGHT IN AREA OF STRONG UPPER LEVEL DIVERGENCE AND STRONG ASCENT. && .LONG TERM /THURSDAY THROUGH MONDAY/...A SLOW MOVING UPPER LEVEL DISTURBANCE OVER THE EASTERN OHIO VALLEY WILL SLOWLY PIVOT EAST INTO THE MID ATLANTIC REGION AND THE CAROLINAS THURSDAY AND THURSDAY NIGHT. RAIN SHOWERS AND PERHAPS A RUMBLE OF THUNDER OR TWO ARE ANTICIPATED WITH THIS BROAD COLD CORE LOW. TEMPERATURES WILL BE 7 TO 10 DEGREES BELOW AVERAGE. THE CHANCE FOR RAIN SHOWERS WILL LINGER FRIDAY...AND SO WILL THE BELOW NORMAL TEMPERATURES. AS THE LOW MOVES OUT TO SEA FRIDAY NIGHT AND SATURDAY...THE RAIN CHANCES WILL DECREASE FROM WEST TO EAST. TEMPERATURES WILL REMAIN COOLER THAN NORMAL. A WEAK RIDGE OF HIGH PRESSURE WILL DRY OUT CONDITIONS SATURDAY NIGHT...BRIEFLY...BEFORE THE NEXT COLD FRONT FROM THE NORTH SAGS INTO THE REGION AND BRINGS THE NEXT CHANCE OF RAIN SHOWERS SUNDAY AND SUNDAY NIGHT. TEMPERATURES WON'T BE AS CHILLY SUNDAY. THE FRONT COULD WORK ITS WAY NORTH AS A WARM FRONT ON MONDAY. THIS WILL BRING BACK THREAT FOR SHOWERS OR A THUNDERSTORM. TEMPERATURES WILL BE CLOSER TO NORMAL...IF NOT SLIGHTLY ABOVE NORMAL. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... RAIN TONIGHT WITH CIGS DROPPING BACK TO IFR AND EVEN LIFR. T-STORMS POSSIBLE MAINLY AT CHO. RAIN CONTINUES INTO TUE MORNING BEFORE EXITING IN THE AFTERNOON. IFR CONDITIONS WITH RAIN SHOWERS THURSDAY INTO THURSDAY NIGHT. WINDS NORTHWEST 5 TO 10 KNOTS THURSDAY AND THURSDAY NIGHT. && .MARINE...MAINLY LIGHT AND VARIABLE WINDS THROUGH TONIGHT AS AREA REMAINS NEAR THE CENTER OF A LOW BUT HIGHER WINDS CAN BE EXPECTED NEAR THUNDERSTORMS. NO MARINE HAZARDS EXPECTED THURSDAY AND THURSDAY NIGHT. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...LFR NEAR TERM...LFR SHORT TERM...LFR LONG TERM...KLW AVIATION...LFR/KLW MARINE...LFR/KLW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 520 PM EDT MON MAY 2 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 520 PM EDT MON MAY 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT FOR THE WASHINGTON DC METRO. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM NORTHERN VIRGINIA...THE WASHINGTON DC METRO AND SOUTH TO FREDERICKSBURG VA. ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-031000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 520 PM EDT MON MAY 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT FOR THE SHENANDOAH VALLEY...NORTHERN VIRGINIA AND SOUTH TO THE CHARLOTTESVILLE AREA. ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
633 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 1 NNE OAKTON 38.91N 77.29W
05/02/2016 M1.50 INCH FAIRFAX VA TRAINED SPOTTER
PING PONG BALL SIZE HAIL
&&
EVENT NUMBER LWX1603762
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
636 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 2 E OCCOQUAN 38.68N 77.23W
05/02/2016 M1.00 INCH FAIRFAX VA TRAINED SPOTTER
QUARTER SIZE HAIL
&&
EVENT NUMBER LWX1603763
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
637 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL LAKE RIDGE 38.69N 77.29W
05/02/2016 E1.75 INCH PRINCE WILLIAM VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1603764
HASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
644 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG 1 SE DALE CITY 38.64N 77.33W
05/02/2016 PRINCE WILLIAM VA BROADCAST MEDIA
MULTIPLE TREES DOWN ON DALE BOULEVARD NEAR FORESTDALE
AVENUE.
&&
EVENT NUMBER LWX1603765
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
645 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 1 ENE WOLF TRAP 38.95N 77.26W
05/02/2016 E1.50 INCH FAIRFAX VA COCORAHS
&&
EVENT NUMBER LWX1603766
HASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
648 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 3 WNW OAKTON 38.91N 77.35W
05/02/2016 M1.00 INCH FAIRFAX VA PUBLIC
QUARTER SIZE HAIL
&&
EVENT NUMBER LWX1603767
DHThe Sterling radar (KLWX), 27 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
13 hail, 8 thunderstorm wind. Local standard time, as filed.
Reported by MO015.
Reported by DMAM2, hail stone measured 1.5 inches tall by 3 inches wide.
Reported by Md-mg-5.
Reported by Wttg 5 Fox.
Reported by MO035.
Reported by CH041.
Reported by Hws12.
Reported by CT016.
Numerous trees reported down with power outages across College Park.
Numerous trees reported down with power outages across Bowie.
Five trees were reported down, that hit 2 homes and 3 sheds. Reported by Capital Weather Gang.
Estimated 50 to 60 mph wind gusts in Hyattsville. Numerous trees were reported down around Hyattsville.
House damage due to fallen tree.
Measured by Cwop AU722.
House damage due to fallen tree along Princess Garden Pwky.
A fallen tree damaged a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640217, 640218, 640219, 640220, 640221, 640222, 640223, 640224, 640225, 640226, 640227, 640228, 640229, 640230, 640237, 640231, 640235, 640232, 640236, 640233, 640234.